Estrogen and visual hallucinations in a patient with Charles Bonnet syndrome
Type of Spiritual Experience
A description of the experience
Am J Ophthalmol. 2000 Mar;129(3):407.
Estrogen and visual hallucinations in a patient with Charles Bonnet syndrome.
Fernandes LH1, Scassellati-Sforzolini B, Spaide RF.
- 1LuEsther T. Mertz Retina Research Laboratory, Manhattan Eye, Ear, and Throat Hospital, New York, NY, USA.
To describe the occurrence of visual hallucinations in a patient with Charles Bonnet syndrome associated with estrogen intake.
An 84-year-old woman with poor visual acuity secondary to bilateral, nonexudative, age-related macular degeneration had nonthreatening visual hallucinations 2 weeks after starting oral estrogen for osteoporosis. The estrogen was stopped, and the hallucinations subsided. The patient was given estrogen twice more and each time the hallucinations recurred.
We report a case of Charles Bonnet syndrome associated with estrogen intake in an 84-year-old woman. Estrogen may have promoted release phenomena and triggered the hallucinatory episodes in our patient.